Arizona, 2016

Hail and Damaging Wind in Arizona, August 20, 2016

August 20, 2016 · NWS PSR · 2 events in 1 county or zone

Thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on August 20th, and some of the stronger storms generated gusty and damaging outflow winds that were estimated to be in excess of 50 mph. The winds were strong enough to down a large tree in the town of Glendale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on August 20th, and some of the stronger storms generated gusty and damaging outflow winds that were estimated to be in excess of 50 mph. The winds were strong enough to down a large tree in the town of Glendale. Large hail was also reported from a thunderstorm in the town of Deer Valley. Severe Thunderstorm Warnings were issued for the Phoenix area during the evening due to the strong and damaging winds that occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:00 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST SAT AUG 20 2016

.SYNOPSIS...
Moisture levels will increase slightly into early next week with
occasionally better chances of thunderstorm affecting lower
elevation communities. The primary threats from any of these storms,
especially tonight, will be very gusty winds, dense blowing dust,
and isolated heavy rainfall. The passage of a weather system through
the region during the middle of next week will lead to drier weather
and slightly warmer temperatures.

&&

.DISCUSSION...
There continues to be the potential for some interesting weather
developing later this afternoon and evening across the lower deserts
as outflow boundary interactions look to set up over the lower
central and southwest deserts. We may see a "pac-man" scenario play
out where rim convection and southeast AZ mountain convection both
send outflows westward into the south central deserts and as these
outflows meet they force even stronger convection that propagates
towards the west and southwest and eventually reaches the lower
Colorado River valley later tonight. A look at 2 pm radar showed a
nice line of storms developing along the Mogollon Rim extending into
the White Mountains. Convection over southeast AZ was slow to get
going. If southeast AZ does not become more active this afternoon,
the chance for a good "Pac-man" pattern will be reduced.

Steering flow aloft this afternoon and evening looks to be weak as
well, favoring a westerly direction with 700-300mb mean winds mostly
below 15kt. Given the weak steering flow aloft, storms will not be
able to quickly move off higher terrain; boundary interactions will
play the bigger role in driving convection over the deserts.

Several hi-res mesoscale models including the SPC SSEO and the
WRF4km advertise storms developing quickly over the Mogollon rim and
southeast AZ mountains this afternoon, with outflow boundaries from
these storms moving west and merging causing new storms to develop
and push west into the western/southwest deserts overnight. High
amounts of DCAPE will allow for strong and gusty outflow winds
sufficient to cause areas of blowing dust over the deserts. Rim
convection will likely be supported by a strong difluence field in
the 300mb streamlines, forecast by both the NAM and the GFS. As
such, best POPs for this evening will remain focused across the
south central and southwestern AZ deserts, areas mostly to the
southwest of central Phoenix. Of course, not all of the hi-res
models are as bullish on this convective interaction, including the
NAM4km. High temperatures today look to be on the cool side, due to
elevated humidty and cloud cover; Phoenix was only at 98 degrees at
130 pm this afternoon. This will limit our instability today. All
things consided, we still have at least moderate confidence in
active convective weather later this afternoon and evening and we
will not lower our POPs over the central deserts. Time will tell...

Any activity Sunday may become highly dependent on the expanse of
storms and outflow tonight with a potential for a convectively
overturned and contaminated atmosphere. The same high res models
that support a very active day this evening focus more of the action
Sunday over far SE AZ and the I-40 corridor. However, this is all
predicated on widespread storms/outflow tonight, so kept some modest
POPs valid on the forecast area periphery Sunday evening. A lot will
also depend on positioning of any shortwaves passing into the region
(difficult to determine at this point), but the pattern is not
changing substantially so the convective threat does remain.

The stalled positively tilted trough will finally be dislodged
Monday and Tuesday as an even stronger Pacific jet streak cuts under
the Pacific NW ridge. Marginal boundary layer moisture should still
remain in place Monday afternoon as the left front jet quadrant
passes into the forecast area. However, medium range operational
models are not that bullish on QPF response mainly positioning
storms only over higher terrain. Interrogation of forecast soundings
suggest the culprits are a very slight decrease in moisture combined
with warming aloft limiting any available instability. However based
on the conceptual pattern, kept some slight POPs valid for the
afternoon and evening hours. Slight chance POPs for areas east of
the lower Colorado River valley on both Monday and Tuesday
afternoon/evening are also supported by the current NAEFS POPs
guidance, and are actually a bit less than the NAEFS numbers.

This shortwave passage should act to scour the remaining residual
moisture east for the forecast area by the middle and end of next
week placing the entire region into subsident NW flow. With
agreement among the majority of medium range models and conceptual
pattern recognition, the middle of next week should be convectively
inactive with temperatures warming a few degrees though staying
reasonable for the end of August with H5 heights dampened near
588dm.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Latest high-res model output continues to indicate storm development
over Yavapai and northern Gila Counties late this afternoon, sending
strong outflows into metro Phoenix starting around 00Z. Thus, have
now included wind shift to northeasterly around 01z at all of the
Phx area taf sites. At this point, confidence is still too low to
include anything more than VCTS in the tafs, given the fact that
their is still not strong consensus as to how much of the convective
activity will make their way into the lower deserts. There is also
potential for visibility reductions due to blowing dust, but
confidence is also too low to include it in the tafs at this time.
Typically, there is less impact to visibilities from blowing dust
when outflows move into the Phx area from a northerly direction than
when they move in from a southerly direction. As far as the rest of
the taf period is concerned, there will likely be a period of
light/variable winds later this evening before more typical easterly
drainage winds develop later tonight. Winds on Monday will likely
switch to westerly a bit earlier than usual.

Southeast California/Southwest Arizona including KIPL and KBLH:

Latest high-res model output continues to indicate storm development
over Yavapai and La Paz Counties, which will likely produce strong
outflows that spread far afield, with easterly outflow winds likely
to affect KBLH later this evening. Their are still too many
uncertainties at this point to insert TEMPO or prevailing TSRA in
the TAFs but showing highly variable and gusty winds for the evening
and indicate storms "in the neighborhood" with VCTS for BLH.
Imperial Valley could also see storms but chances are better near
and east of the Lower Colorado River Valley.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday...

Thunderstorm and wetting rain chances on Tuesday should become
concentrated over higher terrain locations with much drier
conditions the remainder of the week. Minimum afternoon humidity
levels will generally stay in a 15 to 30 percent range throughout
the week with good overnight recoveries. Aside from isolated gusty
thunderstorm winds Monday, winds the remainder of the week will be
light and follow a typical overnight drainage/daytime upslope
pattern.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...CB/MO
AVIATION...Percha
FIRE WEATHER...Percha

In the hours before

Special weather statement, Aug 20, 4:09 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST SAT AUG 20 2016

AZZ021-026-210015-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
409 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ AND NORTH CENTRAL YUMA COUNTIES

UNTIL 515 PM MST

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF KOFA WILDLIFE REFUGE...OR 33 MILES NORTHEAST OF
MARTINEZ LAKE...MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PALM CANYON AND US HIGHWAY 95 AND THE KOFA NATIONAL WILDLIFT REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3332 11393 3317 11404 3339 11432 3357 11423
TIME...MOT...LOC 2307Z 133DEG 19KT 3341 11423

WATERS
Special weather statement, Aug 20, 4:53 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST SAT AUG 20 2016

AZZ024-210100-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
453 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA AND MARICOPA COUNTIES

UNTIL 600 PM MST

AT 453 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROOSEVELT DAM...OR NEAR ROOSEVELT. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...TONTO NATIONAL MONUMENT...TONTO BASIN AND ROOSEVELT DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR LAKE ROOSEVELT...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3380 11115 3379 11113 3379 11111 3365 11095
      3359 11100 3377 11139 3389 11126
TIME...MOT...LOC 2353Z 084DEG 4KT 3371 11115

WATERS
Special weather statement, Aug 20, 5:23 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
523 PM MST SAT AUG 20 2016

AZZ022>024-028-210115-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
523 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 615 PM MST

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM AND
OUTFLOW BOUNDARY STRETCHING FROM NEW RIVER TO OVER DESERT
MOUNTAIN...OR 10 MILES NORTH OF SCOTTSDALE. THE LINE WAS MOVING
SOUTHWEST AT 30 MPH AND WITH INDICATIONS OF STRONG GUSTY WINDS
BEHIND IT.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...PEORIA...APACHE JUNCTION...EL MIRAGE...FOUNTAIN HILLS...
PARADISE VALLEY...SUN CITY WEST...SUN CITY...EAST MESA...NEW RIVER...
QUEEN CREEK...CAVE CREEK...CAREFREE AND GOLDFIELD RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3337 11120 3304 11150 3368 11241 3397 11207
TIME...MOT...LOC 0021Z 149DEG 14KT 3384 11181

WATERS
Local storm report, Aug 20, 6:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 2 WSW NORTH SCOTTSDALE  33.61N 111.92W
08/20/2016  M48 MPH          MARICOPA           AZ   ASOS

            SCOTTSDALE AIRPORT REPORTED 48 MPH WINDS. .

&&

AD
Special weather statement, Aug 20, 6:16 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
616 PM MST SAT AUG 20 2016

AZZ022-023-028-210230-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
616 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA AND PINAL COUNTIES

UNTIL 730 PM MST

AT 615 PM MST...DOPPLER RADAR WAS TRACKING AN OUTFLOW BOUNDARY AND
LINE OF STRONG THUNDERSTORMS OVER PIESTEWA PEAK PARK...OR NEAR
PARADISE VALLEY...MOVING SOUTHWEST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...PEORIA...SURPRISE...AVONDALE...GOODYEAR...EL MIRAGE...
PARADISE VALLEY...TOLLESON...YOUNGTOWN...LAVEEN...SUN CITY WEST...
CASHION...SUN CITY AND WADDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3383 11213 3338 11163 3313 11199 3357 11253
TIME...MOT...LOC 0115Z 041DEG 46KT 3353 11201

WATERS
Local storm report, Aug 20, 6:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLOOD            10 S QUARTZSITE         33.52N 114.22W
08/20/2016                   LA PAZ             AZ   DEPT OF HIGHWAYS

            REPORT OF FLOODING ON US-95 ON MILEPOSTS
            89-93 NEAR CRYSTAL ROAD. .

&&

AD

The radar

The Phoenix radar (KIWA), 53 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 20, 6:30 PM MST
Where
Maricopa County, 2.3 mi W of Sunnyslope
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.580, -112.120

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the evening hours on August 20th, and the stronger storms generated gusty and damaging outflow winds which impacted the town of Glendale. According to a report from the public, at 1830MST strong outflow winds downed a large tree near a hotel located about 5 miles northeast of Glendale and near the MetroCenter Mall just west of Interstate 17. The winds were estimated to be at least 60 mph in strength. The downed tree was reported by staff at the hotel.

Hail, Maricopa

When
August 20, 6:30 PM MST
Where
Maricopa County, 2.87 mi W of Phoenix Deer Vly Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
33.680, -112.130

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the late afternoon hours on August 20th and one of the stronger storms over Deer Valley produced large hail. According to a report from the public, at 1830MST hail with a diameter of 0.75 inches fell about 3 miles west of Phoenix Deer Valley airport. The hail was reported via a picture on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647644, 647645.